Alert archive / Michigan / Severe Thunderstorm Warnings in 2024
Severe Thunderstorm Warning 35, NWS Gaylord, MI
NWS Gaylord, MI issued this severe thunderstorm warning at Aug 27, 2024, 3:33 PM EDT for Iosco County, Ogemaw County, Roscommon County, Michigan. It was in force for 57 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 27, 2024, 3:33 PM EDT (19:33 UTC)
- Expired
- Aug 27, 2024, 4:30 PM EDT
- In force
- 57 min
- Issued by
- NWS Gaylord, MI
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Iosco County, MI, Ogemaw County, MI, Roscommon County, MI
The radar
The NCL Michigan radar (KAPX), 82 km from the middle of the area, began a volume at 19:35 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 27, 1:48 PM EDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Alpena, MI (KAPX), launched 12:00Z, 7.6 hours before the alert went out and 157 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 714 J/kg
- Mixed-layer CIN
- -272 J/kg
- Mixed-layer LCL
- 1785 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 14 m²/s²
- 0-3 km storm-relative helicity
- 28 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gaylord, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 27, 3:22 PM EDT, 11 minutes earlier. Its key messages:
- Chance for additional showers/ storms later this evening into tonight.
- Cooler temps return Wednesday, rain chances at times through the end of the week.
Area forecast discussion, Aug 27, 3:22 PM EDT, 11 minutes before
Area Forecast Discussion National Weather Service Gaylord MI 322 PM EDT Tue Aug 27 2024 .KEY MESSAGES... - Chance for additional showers/ storms later this evening into tonight. - Cooler temps return Wednesday, rain chances at times through the end of the week. && .SHORT TERM /THROUGH WEDNESDAY/... Issued at 320 PM EDT Tue Aug 27 2024 PATTERN SYNOPSIS/FORECAST: A ridge of high pressure will continue to slide eastward across the forecast area through the period. A cold front will drift through this evening posing the possibility of another round of showers/storms. However, with the line that passed through the area earlier this afternoon, this will make it harder to initiate something later this evening. Any storms that do develop will have similar threats (damaging winds and heavy rainfall) as previous systems today. We will continue to interrogate these mesoscale details of this complex forecast and provide updates as necessary. Some relief will be had Wednesday with temperatures decreasing in response to the aforementioned systems moving through. However, dewpoint values will still be higher, so it will feel cooler, but it will not be a substantial cool down just yet. Several shortwaves are also expected to track through the area on Wednesday providing a rainy day with overcast skies. && .LONG TERM /WEDNESDAY NIGHT THROUGH TUESDAY/... Issued at 320 PM EDT Tue Aug 27 2024 Pattern Synopsis and Forecast: Cooler and less humid conditions move in Wednesday night as the upper level flow flattens out behind the departing cold front and associated height falls. This will be followed by the temporary rebuilding of warmer temperatures and higher humidity levels Thursday night into Friday as a short wave ridge gets thrown up out ahead of a stronger trough digging in for the weekend from the northwest. With an increasingly moist southerly flow, showers and embedded thunderstorms are likely late Thursday night into Friday. Heavy downpours are possible as precipitable water values spike up toward 2 inches once again. Noticeably cooler temperatures and much lower humidity levels move in as we head into the Labor Day weekend (especially during the second half). Could even see a few rain showers late Saturday night into Sunday with the arrival of the coolest air aloft. The cooler trend is expected to continue into early next week. In the meantime, warmer Thursday with highs ranging from the mid 70s to around 80. Another humid night Thursday night with lows in the upper 50s to mid 60s. Highs Friday and Saturday in the mid 70s to low 80s. Lows in the mid and upper 50s. Highs only ranging from the mid 60s to low 70s for Sunday through Tuesday with lows in the comfy 40s to low 50s (likely even a few upper 30s in the colder spots Monday night). && .AVIATION /18Z TAFS THROUGH 18Z WEDNESDAY/... Issued at 137 PM EDT Tue Aug 27 2024 Ongoing storms are expected to track into the Lake MI coastline towards KMBL. Ahead of these storms, westerly winds have increased with gusts to 15 kts for some across northern lower with higher winds expected for KMBL as the line tracks through. MVFR/IFR CIGs are expected to move into much of northern lower this evening and tonight as another round of potential storms work into the area. Southwest to west winds look to turn to northwest winds later today/this evening as a cold front moves across the region. && .APX WATCHES/WARNINGS/ADVISORIES... MI...None. MARINE...None. && SHORT TERM...NSC LONG TERM...AJS AVIATION...NSC
Hazardous weather outlook, Aug 27, 3:33 PM EDT, 0 minutes before
Hazardous Weather Outlook National Weather Service Gaylord MI 333 PM EDT Tue Aug 27 2024 MIZ016>018-020>036-041-042-086>088-095>099-281945- Emmet-Cheboygan-Presque Isle-Leelanau-Antrim-Otsego-Montmorency- Alpena-Benzie-Grand Traverse-Kalkaska-Crawford-Oscoda-Alcona- Manistee-Wexford-Missaukee-Roscommon-Ogemaw-Iosco-Gladwin-Arenac- Western Chippewa-Central Chippewa-Southeast Chippewa- Western Mackinac-Eastern Mackinac- Mackinac Island/Bois Blanc Island- Beaver Island and surrounding islands-Charlevoix- 333 PM EDT Tue Aug 27 2024 This hazardous weather outlook is for Eastern Upper Michigan and Northern Lower Michigan. .DAY ONE...This afternoon and tonight. Strong to severe storms are possible across northern Michigan through tonight. The primary hazard is for damaging wind gusts. The potential for a tornado or two cannot be ruled out. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Thunderstorms are possible across parts of northern Michigan Wednesday and late Thursday night into Friday. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed through tonight. For more information visit http://weather.gov/gaylord. LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-281945- Straits of Mackinac within 5 nm of Mackinac Bridge including Mackinac Island-St Ignace to False Detour Channel- 5NM East of Mackinac Bridge to Presque Isle Light MI including Bois Blanc Island- Presque Isle Light to Sturgeon Pt MI Including Thunder Bay National Marine Sanctuary-Sturgeon Pt to Alabaster MI- Grand Traverse Bay south of a line Grand Traverse Light to Norwood MI-Seul Choix Point to 5NM West of Mackinac Bridge- Norwood MI to 5NM West of Mackinac Bridge including Little Traverse Bay-Sleeping Bear Point to Grand Traverse Light MI- Point Betsie to Sleeping Bear Point MI- Manistee to Point Betsie MI- Whitefish Bay (U.S. Portion)/Whitefish Point to Point Iroquois MI- St. Marys River Point Iroquois to E. Potagannissing Bay- 333 PM EDT Tue Aug 27 2024 This hazardous weather outlook is for the northern Michigan nearshore waters of Lake Huron, Lake Michigan and Lake Superior. .DAY ONE...This afternoon and tonight. Strong to severe thunderstorms are possible through tonight. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Thunderstorms are possible Wednesday and late Thursday night into Friday. For more information visit http://weather.gov/gaylord.
In the hours before
Local storm report, Aug 27, 9:55 AM EDT, 5 hours 38 minutes before
Preliminary Local Storm Report
National Weather Service Gaylord MI
955 AM EDT Tue Aug 27 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 AM Rain 2 NNE Otsego Lake State 44.96N 84.68W
08/27/2024 M1.08 Inch Otsego MI Cocorahs
Cocorahs station MI-OT-17 Gaylord 4.1 S.
&&Local storm report, Aug 27, 3:00 PM EDT, 33 minutes before
Preliminary Local Storm Report
National Weather Service Gaylord MI
300 PM EDT Tue Aug 27 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0241 PM Tstm Wnd Dmg 1 NE Cadillac 44.26N 85.40W
08/27/2024 Wexford MI Public
Half a tree down on a house.
&&
ELDLocal storm report, Aug 27, 3:26 PM EDT, 7 minutes before
Preliminary Local Storm Report
National Weather Service Gaylord MI
326 PM EDT Tue Aug 27 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0240 PM Tstm Wnd Dmg 2 SSW Cadillac 44.22N 85.44W
08/27/2024 Wexford MI Emergency Mngr
HWY 115 closed due to large trees over road.
Widespread tree damage throughout Wexford
county.
&&
ELDLocal storm report, Aug 27, 3:27 PM EDT, 6 minutes before
Preliminary Local Storm Report
National Weather Service Gaylord MI
327 PM EDT Tue Aug 27 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0239 PM Tstm Wnd Dmg 5 WSW Cadillac 44.22N 85.52W
08/27/2024 Wexford MI Public
HWY 55 closed briefly due to large trees
down over roadways.
&&
ELDThe office that day
Everything else NWS Gaylord, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 27, 2:38 AM EDT | Special Marine Warning | APX | 2 hr | |
| Aug 27, 3:37 AM EDT | Special Marine Warning | APX | 83 min | |
| Aug 27, 3:55 AM EDT | Special Marine Warning | APX | 65 min | |
| Aug 27, 3:58 AM EDT | Special Weather Statement | APX | Wexford | 62 min |
| Aug 27, 1:06 PM EDT | Special Marine Warning | APX | 84 min | |
| Aug 27, 1:34 PM EDT | Severe Thunderstorm Warning | APX | Benzie, Manistee | 56 min |
| Aug 27, 2:03 PM EDT | Severe Thunderstorm Warning | APX | Grand Traverse, Wexford | 57 min |
| Aug 27, 3:19 PM EDT | Severe Thunderstorm Warning | APX | Gladwin | 56 min |
| Aug 27, 3:45 PM EDT | Severe Thunderstorm Warning | APX | Arenac | 60 min |
| Aug 27, 4:10 PM EDT | Severe Thunderstorm Warning | APX | Ogemaw | 35 min |
| Aug 27, 4:14 PM EDT | Severe Thunderstorm Warning | APX | Iosco | 61 min |
| Aug 27, 4:16 PM EDT | Special Marine Warning | APX | 89 min | |
| Aug 27, 5:44 PM EDT | Special Marine Warning | APX | 19 min |
Nearby
Severe Thunderstorm Warnings in Michigan, 2024Every severe thunderstorm warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.